Nebraska, 2015Blizzard and Winter Weather in Nebraska, January 3 to 4, 2015
January 3 to 4, 2015 · NWS FSD · 4 events in 2 counties and zones
Snowfall of 1 to 3 inches combined with winds gusting to over 40 mph to cause near zero visibilities in blowing snow for a few hours in extreme northeast Nebraska from the evening of January 3rd to just after midnight on January 4th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snowfall of 1 to 3 inches combined with winds gusting to over 40 mph to cause near zero visibilities in blowing snow for a few hours in extreme northeast Nebraska from the evening of January 3rd to just after midnight on January 4th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 3, 6:28 PM CST, 32 minutes earlier.
Area forecast discussion, Jan 3, 6:28 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
628 PM CST SAT JAN 3 2015
.UPDATE...
ISSUED AT 626 PM CST SAT JAN 3 2015
WILL BE LAUNCHING A BLIZZARD WARNING SHORTLY FOR OUR SOUTHEAST
ZONES. AS EXPECTED...A BAND OF SNOW HAS DEVELOPED ALONG STRONG
MID LEVEL FORCING IN THAT AREA. OVER TIME THROUGH THE EVENING...
THE BAND OF SNOW WILL ERODE ON THE NORTHERN SIDE...BUT CONTINUE TO
FAVOR NORTHWEST IA AND IMMEDIATE ADJACENT ZONES. DID NOT ISSUE A
BLIZZARD WARNING FROM YANKTON TO SIOUX FALLS TO MURRAY COUNTY
MINNESOTA...AS THESE AREAS WILL LIKELY SEE AN END TO BLIZZARD
CONDITIONS OVER THE NEXT HOUR OR SO. BUT SOUTHEAST OF THAT LINE...
BLIZZARD CONDITIONS WILL LIKELY HANG ON FOR MUCH OF THE EVENING
AND INTO THE OVERNIGHT HOURS.
THE WILD CARD COUNTIES ON WHETHER TO ISSUE A BZW OR NOT WAS IDA
AND BUENA VISTA COUNTIES. THERE ARE SIGNS THAT THE STRONG MID
LEVEL FRONTOGENESIS MAY WANE A BIT BY THE TIME IT GETS TO THOSE
COUNTIES. BUT WILL JUST HAVE TO MONITOR THIS CLOSELY TO SEE IF
THERE ARE INDICATIONS THAT IDA AND BUENA VISTA WILL REACH BLIZZARD
CONDITIONS OR NOT. AT ANY RATE...IT LIKELY WILL NOT BE REAL
PLEASANT IN THOSE LOCATIONS SO WILL CERTAINLY LEAVE THE WINTER
WEATHER ADVISORY GOING.
BACK TO THE NORTHERN EDGE OF THE SNOW...DID SOME CALLING AROUND
WITH NUMEROUS REPORTS OF VISIBILITIES OF A BLOCK OR SO IN TURNER
AND HUTCHINSON COUNTIES. WAS NOT MUCH BETTER RIGHT HERE AT FSD AND
STILL IS NOT VERY GOOD AT ALL. HANDLED THESE LOCATIONS WITH AN
SPS DUE TO THE SHORTER TERM NATURE OF THE BLIZZARD CONDITIONS WHEN
COMPARED TO LOCATIONS TO THE SOUTHEAST.
&&
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 304 PM CST SAT JAN 3 2015
A SURGE OF SNOW SPREADING INTO THE SOUTHWESTERN CORNER OF
THE AREA MADE IT NECESSARY TO ADD A WINTER WEATHER ADVISORY FOR THE
AREA ALONG THE MISSOURI RIVER FROM YANKTON WEST. ENOUGH NEW SNOW
WILL BE FALLING TO LOWER VISIBILITIES TO A QUARTER MILE AT TIMES IN
SNOW AND BLOWING SNOW. SNOW DEVELOPMENT IS OTHERWISE CLOSE TO WHAT
WAS EXPECTED WITH JUST A LITTLE SLOWER SPREAD EAST. PARAMETERS STILL
LOOK GOOD FOR THE SPREAD OF THE HEAVIER SNOW...ENOUGH TO PRODUCE 1
TO 3 INCHES...OVER THE AREA SOUTH TO EAST OF FSD. DENDRITIC LIFT IS
SOMEWHAT BALANCED BY THE STRONG WINDS SO SNOW TO LIQUID RATIOS WILL
NOT BE SKY HIGH.
DRYING IS STILL EXPECTED TO BE FAIRLY RAPID AS THE FRONT PUSHES
FURTHER SOUTH AND WHAT UPPER SUPPORT THERE IS PASSES ON TO THE EAST.
FAIRLY DECENT CLEARING SHOULD TAKE PLACE FROM THE NORTH DURING THE
NIGHT.
STRONG NORTHWEST WINDS WILL CONTINUE INTO THE EVENING SOUTHEAST...
OTHERWISE EXPECT A VERY SLOW DECREASE IN WINDS TONIGHT WITH BLOWING
SNOW FALLING OFF ACCORDINGLY. THE WIND ADVISORY WILL LIKELY BE
ALLOWED TO EXPIRE AT 6 PM AS WINDS START TO DROP OFF JUST A BIT
WEST...AND THE WINTER WEATHER ADVISORY TAKES CARE OF THE WINDS
SOUTHEAST WHERE THEY WILL BE AT THEIR STRONGEST THIS EVENING.
THE WIND CHILL ADVISORY WILL NOT BE CHANGED AT IT STILL LOOKS
VERY GOOD. THE ENTIRE AREA WILL BE VERY WELL INTO THE ADVISORY
RANGE BY LATE TONIGHT. PARTS OF SOUTHWEST MINNESOTA MAY BARELY
AND BRIEFLY BREAK THE MINUS 35 WARNING LEVEL BUT THIS FOR NOW IS NOT
ENOUGH TO GO WITH A WIND CHILL WARNING. THERE IS SOME QUESTION ON
THE AREA NORTH AND EAST OF SIOUX FALLS RECOVERING ENOUGH FOR THE
ADVISORY TO END AT NOON SUNDAY DESPITE LESS STRONG WINDS...AND A
LAST SECOND DECISION MAY BE MADE ON THAT.
SUNDAY SHOULD START PRETTY BRIGHT WITH SOME WARM ADVECTION HIGH AND
MIDDLE CLOUDS SPREADING OVER FROM THE NORTHWEST DURING THE DAY...BUT
NOT LIKELY BECOMING VERY DENSE DURING THE DAYTIME HOURS.
MEANWHILE...ACTUAL TEMPERATURES WILL STRUGGLE TO GET ABOVE ZERO
SOUTHWEST...AND MAY NOT QUITE MAKE IT TO ZERO NORTHEAST.
.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 304 PM CST SAT JAN 3 2015
THE PRIMARY STORY IN THE MEDIUM AND EXTENDED RANGE CONTINUES TO BE
FOCUSED ON WINTER STORM POTENTIAL ON MONDAY AFTERNOON AND
NIGHT...ALONG WITH DANGEROUSLY COLD TEMPERATURES FOR MUCH OF THE
WEEK.
LATEST GUIDANCE CONTINUES TO HONE IN ON THE TRACK OF THE CLIPPER
FOR MONDAY NIGHT AND TUESDAY. HOWEVER...SLIGHT MERIDIONAL SPREAD
CONTINUES IN DETERMINISTIC SOLUTIONS...WITH THE GFS NOW THE
SOUTHERN OUTLIER. THE TRENDS FROM OTHER MODEL SOLUTIONS HAVE
SHOVED THE WAVE SLIGHTLY FURTHER SOUTH...WITH THE ECMWF SHOWING
THE GREATEST JUMP WITH THE INTENSITY OF THE WAVE AND ASSOCIATED
WARM AIR ADVECTION. THAT SAID...PREFERENCES FALL SOMEONE ALONG THE
LINES OF THE ECMWF WITH SEEMS LIKE A REASONABLE COMPROMISE BETWEEN
THE NORTHERN NAM AND SOUTHERN GFS/GEM.
THAT SAID...STRONG WARM ADVECTION BEGINS EARLY MONDAY...WITH
SOUNDINGS QUICKLY TOP-DOWN SATURATING BY MID-DAY. WHAT IS
TROUBLESOME WITH THIS STORM IS DEPTH OF THE DGZ...AND THE DEGREE OF
LIFT THROUGHOUT THE FAVORED REGION. A COLD ATMOSPHERIC PROFILE
WILL ALSO LEAD TO MUCH HIGH SNOW RATIOS APPROACHING 20:1 OR HIGHER
AT TIMES THROUGH THE HEIGHT OF THE EVENT LATE MONDAY AFTERNOON AND
EVENING. INITIAL AMOUNTS IN THE HIGHEST CORRIDOR OF SNOW MAY
APPROACH 5 TO LOCALLY 8 INCHES.
WINDS AT LEAST INITIALLY WILL HAVE TO BE DEPENDENT ON THE SPG
AS THE SOUTHERLY ORIENTATION OF THE LOW-LVL FLOW TRAJECTORIES
WOULD NOT SUPPORT ANY STRONG DOWNWARD MIXING. THAT SAID...WE ARE
STILL LOOKING AT 15 TO 20 KNOTS OF EASTERLY FLOW NORTH OF THE WARM
FRONT WHICH WILL LEAD TO SUBSTANTIAL BLOWING OF THE FLUFFY SNOW
THAT FALLS.
AS ALLUDED TO EARLIER...THE STRONGEST CORRIDOR OF WINDS WILL
LIKELY CHANNEL THROUGH THE MISSOURI RIVER VALLEY MONDAY NIGHT INTO
TUESDAY...PARTIALLY THE RESULT OF RAPID PRESSURE RISES BEHIND THE
SYSTEM AND SECONDLY THE STRONG 1000 FT WINDS APPROACHING 50-60
KNOTS. GIVEN THE POTENTIAL IMPACT OF THIS SYSTEM ACROSS PORTIONS
SOUTHWESTERN MINNESOTA...WILL GO AHEAD AN ISSUE A WINTER STORM
WATCH. IT SHOULD BE NOTED THAT ANY SHIFT IN THE TRACK NORTHWARD OR
SOUTHWARD COULD RESULT IN SNOW TOTALS SHIFTING.
BEHIND THIS SYSTEM...A VERY HIGH SURFACE HIGH WILL PLUNGE INTO THE
NATION...NEARLY 1060 MB AT THE PEAK AT IT ENTERS MONTANA. THIS
SURFACE HIGH WILL DROP INTO THE LOCAL AREA TUESDAY INTO
WEDNESDAY...AND MAY PUSH RECORD MSLP LVLS. BONE CHILLING
TEMPERATURES ARE EXPECTED TUESDAY NIGHT AND WEDNESDAY...WITH WIND
CHILL WARNING LVLS APPROACHED AND HIGHS ON WEDNESDAY STRUGGLING TO
REACH -5 GIVEN FRESH SNOW PACK.
WE WILL TRY TO WARM BACK TO 20 BY THURSDAY...BUT YET ANOTHER
DISTURBANCE ARRIVES TOWARDS THE END OF THE WEEK.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 543 PM CST SAT JAN 3 2015
POOR CONDITIONS WILL BE MOVING INTO OUR SOUTHEAST ZONES THROUGHOUT
THE EVENING HOURS. CURRENTLY...KFSD IS EXPERIENCING LIFR
CONDITIONS WITH FALLING SNOW AND WIND. THIS IS EXPECTED TO
TRANSLATE INTO NORTHWEST IA INCLUDING THE KSUX AREA SHORTLY.
GRADUALLY HAVE IMPROVING CONDITIONS MOVING FROM NORTHWEST TO
SOUTHEAST ACROSS THE FORECAST AREA...WITH KHON BEING BEHIND THE
SNOW ALREADY IN THE MVFR TO VFR CATEGORIES. THEREFORE VFR IS
EXPECTED TO MOVE INTO KFSD BY AROUND 04Z THIS EVENING...BUT
POSSIBLY NOT GETTING INTO KSUX BY AROUND 08Z TO 09Z LATE TONIGHT
AS THE SNOWFALL MAY HANG UP AT THAT LOCATION.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WIND CHILL ADVISORY UNTIL NOON CST SUNDAY FOR SDZ038>040-050-
052>061-063>065-068.
WINTER WEATHER ADVISORY UNTIL 6 AM CST SUNDAY FOR SDZ067.
WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR SDZ062-066-069.
BLIZZARD WARNING UNTIL 10 PM CST THIS EVENING FOR SDZ070-071.
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 6 AM CST
SUNDAY FOR SDZ070-071.
WIND CHILL ADVISORY UNTIL NOON CST SUNDAY FOR SDZ062-066-067-
069>071.
WINTER STORM WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
FOR SDZ040.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR SDZ050-
063-068-069.
MN...WIND CHILL ADVISORY UNTIL NOON CST SUNDAY FOR MNZ071-072.
WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR MNZ080-097-098.
BLIZZARD WARNING UNTIL 10 PM CST THIS EVENING FOR MNZ081-089.
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 6 AM CST
SUNDAY FOR MNZ081-089.
WIND CHILL ADVISORY UNTIL NOON CST SUNDAY FOR MNZ080-081-089-090-
097-098.
WINTER STORM WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
FOR MNZ071-072-080-081-089-090-097.
WINTER WEATHER ADVISORY FROM 1 AM TO 6 AM CST SUNDAY FOR MNZ090.
BLIZZARD WARNING UNTIL 1 AM CST SUNDAY FOR MNZ090.
IA...WINTER WEATHER ADVISORY UNTIL 6 AM CST SUNDAY FOR IAZ022-032.
BLIZZARD WARNING UNTIL 10 PM CST THIS EVENING FOR IAZ001.
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 6 AM CST
SUNDAY FOR IAZ001.
WIND CHILL ADVISORY UNTIL NOON CST SUNDAY FOR IAZ001>003-012>014-
020>022-031-032.
WINTER WEATHER ADVISORY FROM 1 AM TO 6 AM CST SUNDAY FOR IAZ002-
003-012>014-020-021-031.
BLIZZARD WARNING UNTIL 1 AM CST SUNDAY FOR IAZ002-003-012>014-
020-021-031.
NE...WIND CHILL ADVISORY UNTIL NOON CST SUNDAY FOR NEZ013-014.
WINTER WEATHER ADVISORY FROM 1 AM TO 6 AM CST SUNDAY FOR NEZ013-
014.
BLIZZARD WARNING UNTIL 1 AM CST SUNDAY FOR NEZ013-014.
&&
UPDATE...MJ
SHORT TERM...
LONG TERM...DUX
AVIATION...MJHazardous weather outlook, Jan 3, 2:29 PM CST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
229 PM CST SAT JAN 3 2015
MNZ071-072-080-097-098-SDZ038>040-052>062-064>066-042030-
LINCOLN MN-LYON MN-MURRAY-PIPESTONE-ROCK-BEADLE-KINGSBURY-
BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-
HANSON-MCCOOK-MINNEHAHA-DOUGLAS-HUTCHINSON-TURNER-
229 PM CST SAT JAN 3 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT
LIGHT SNOW ACCUMULATING LESS THAN AN INCH WILL END FROM THE
NORTHWEST THIS EVENING. NORTH TO NORTHWEST 25 TO 35 MPH WITH
GUSTS TO 45 MPH WILL PRODUCE AREAS OF BLOWING SNOW LATE THIS
AFTERNOON AND EVENING. IN ADDITION...WIND CHILLS OF 25 BELOW TO 35
BELOW ZERO ARE EXPECTED OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
COLD AIR IS EXPECTED OVER THE REGION THROUGH THURSDAY MORNING.
THIS WILL PRODUCE WIND CHILLS FROM 15 BELOW TO 35 BELOW
ZERO...WITH THE COLDEST WIND CHILLS SUNDAY MORNING AND ALSO TUESDAY
MORNING THROUGH WEDNESDAY EVENING.
SNOW IS EXPECTED MONDAY AFTERNOON AND EVENING...WITH THE HEAVIEST
SNOWFALL EXPECTED TO BE NORTH OF A LINE FROM HURON TO SIOUX FALLS.
WINDS OF 15 TO 30 MPH MAY ALSO PRODUCE AREAS OF BLOWING SNOW FROM
MONDAY AFTERNOON THROUGH TUESDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-NEZ013-014-
SDZ067-070-071-042030-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-COTTONWOOD-NOBLES-JACKSON-DIXON-DAKOTA-
LINCOLN SD-CLAY SD-UNION-
229 PM CST SAT JAN 3 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST
SOUTH DAKOTA.
.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT
LIGHT SNOW WILL DEVELOP LATE THIS AFTERNOON AND EARLY TONIGHT WILL
ACCUMULATE 1 TO 3 INCHES. NORTHWEST WINDS 25 TO 35 MPH WITH GUSTS
TO 45 MPH ARE EXPECTED AND WILL PRODUCE AREAS OF BLOWING SNOW
WITH VISIBILITIES LESS THAN ONE HALF MILE AT TIMES. IN
ADDITION...WIND CHILLS OF 25 BELOW TO 35 BELOW ZERO ARE EXPECTED
OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
COLD AIR IS EXPECTED TO BE OVER THE AREA THROUGH THURSDAY
MORNING. THIS WILL PRODUCE WIND CHILLS FROM 15 BELOW TO 35 BELOW
ZERO...WITH THE COLDEST WIND CHILLS SUNDAY MORNING AND ALSO TUESDAY
MORNING THROUGH WEDNESDAY EVENING.
SNOW IS EXPECTED MONDAY AFTERNOON AND EVENING...WITH THE HEAVIEST
SNOWFALL EXPECTED TO BE NORTH OF A LINE FROM SIOUX FALLS TO STORM
LAKE. WINDS OF 15 TO 30 MPH MAY ALSO PRODUCE AREAS OF BLOWING
SNOW FROM LATE MONDAY AFTERNOON THROUGH TUESDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
SDZ050-063-068-069-042030-
GREGORY-CHARLES MIX-BON HOMME-YANKTON-
229 PM CST SAT JAN 3 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT
LIGHT SNOW WILL ACCUMULATE 1 TO 2 INCHES BEFORE DECREASING AND
ENDING THIS EVENING. NORTHWEST WINDS 25 TO 35 MPH WITH GUSTS TO
45 MPH ARE EXPECTED AND WILL PRODUCE BLOWING SNOW WITH
VISIBILITIES LESS THAN ONE HALF MILE AT TIMES. IN ADDITION...WIND
CHILLS OF 25 BELOW TO 35 BELOW ZERO ARE EXPECTED OVERNIGHT.
LIGHT SNOW WILL DEVELOP THIS AFTERNOON WITH SNOWFALL OF LESS THAN
AN INCH EXPECTED. NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS UP
TO 45 MPH ARE EXPECTED LATE THIS AFTERNOON AND TONIGHT. THIS WILL
PRODUCE PATCHY BLOWING SNOW LATER THIS AFTERNOON AND EVENING. IN
ADDITION...WIND CHILLS OF 20 BELOW TO 30 BELOW ZERO ARE EXPECTED
OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
COLD AIR IS EXPECTED TO BE OVER THE AREA THROUGH THURSDAY
MORNING. THIS WILL PRODUCE WIND CHILLS FROM 10 BELOW TO 30 BELOW
ZERO...WITH THE COLDEST WIND CHILLS SUNDAY MORNING AND ALSO
TUESDAY MORNING THROUGH WEDNESDAY EVENING.
THERE WILL BE A CHANCE OF LIGHT SNOW ON MONDAY AFTERNOON AND
MONDAY EVENING. ANY SNOW THAT FALLS WILL BE ACCOMPANIED BY WINDS
OF 15 TO 30 MPH WHICH COULD PRODUCE PATCHY BLOWING SNOW MONDAY
AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jan 3, 2:45 PM CST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 PM CST SAT JAN 3 2015
SDZ038-039-052>054-057>060-064-065-040000-
BEADLE-KINGSBURY-JERAULD-SANBORN-MINER-BRULE-AURORA-DAVISON-
HANSON-DOUGLAS-HUTCHINSON-
INCLUDING THE CITIES OF...HURON...DE SMET...ARLINGTON...
LAKE PRESTON...WESSINGTON SPRINGS...ALPENA...WOONSOCKET...
HOWARD...CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE...
STICKNEY...MITCHELL...ALEXANDRIA...EMERY...ARMOUR...CORSICA...
DELMONT...PARKSTON...FREEMAN...MENNO...TRIPP
245 PM CST SAT JAN 3 2015
...SPECIAL WEATHER STATEMENT...
VERY WINDY CONDITIONS WILL COMBINE WITH AREAS OF SNOWFALL...AND
COUPLED WITH EXISTING SNOW COVER...VISIBILITIES WILL BE REDUCED TO
LESS THAN A HALF MILE AT TIMES THROUGH 6 PM. USE EXTREME CAUTION
IF TRAVELING DUE TO THE INTERMITTENT VISIBILITY REDUCTIONS...AS
WELL AS THE POTENTIAL FOR BLOWING SNOW TO CAUSE PATCHY ICY
CONDITIONS ON ROAD SURFACES. CONDITIONS WILL IMPROVE LATE THIS
AFTERNOON FROM NORTHWEST TO SOUTHEAST AS THE SNOWFALL MOVES
FURTHER EAST. HOWEVER IT WILL REMAIN VERY WINDY THROUGH THE
EVENING HOURS.
MNZ071-072-080-097-098-SDZ040-055-056-061-062-066-067-040000-
LINCOLN MN-LYON MN-MURRAY-PIPESTONE-ROCK-BROOKINGS-LAKE-MOODY-
MCCOOK-MINNEHAHA-TURNER-LINCOLN SD-
INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...SLAYTON...FULDA...PIPESTONE...LUVERNE...
BROOKINGS...MADISON...FLANDREAU...SALEM...CANISTOTA...
BRIDGEWATER...MONTROSE...SIOUX FALLS...PARKER...CENTERVILLE...
MARION...VIBORG...HURLEY...CHANCELLOR...CANTON...LENNOX...TEA...
HARRISBURG
245 PM CST SAT JAN 3 2015
...SPECIAL WEATHER STATEMENT...
NORTH TO NORTHWEST WINDS WILL CONTINUE TO INCREASE LATE THIS
AFTERNOON AND EARLY EVENING. THE WIND...COMBINED WITH EXISTING
SNOW COVER AND A BAND OF LIGHT SNOWFALL MOVING THROUGH THE AREA...
WILL PRODUCE INTERMITTENT VISIBILITIES LATE THIS AFTERNOON AND
EARLY EVENING OF LESS THAN A HALF MILE IN OPEN AREAS. USE EXTREME
CAUTION IF TRAVELING...ALSO BEING AWARE THAT BLOWING SNOW CAN
CAUSE PATCHY ICY ROAD SURFACES. CONDITIONS SHOULD IMPROVE AFTER
EARLY EVENING AS THE SNOWFALL EXITS THIS AREA...BUT IT WILL REMAIN
WINDY THROUGH THE REST OF THE NIGHT.
Special weather statement, Jan 3, 5:31 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
531 PM CST SAT JAN 3 2015
MNZ080-097-098-SDZ061-062-065>069-040145-
MURRAY-PIPESTONE-ROCK-MCCOOK-MINNEHAHA-HUTCHINSON-TURNER-
LINCOLN SD-BON HOMME-YANKTON-
INCLUDING THE CITIES OF...SLAYTON...FULDA...PIPESTONE...LUVERNE...
SALEM...CANISTOTA...BRIDGEWATER...MONTROSE...SIOUX FALLS...
PARKSTON...FREEMAN...MENNO...TRIPP...PARKER...CENTERVILLE...
MARION...VIBORG...HURLEY...CHANCELLOR...CANTON...LENNOX...TEA...
HARRISBURG...TYNDALL...SCOTLAND...SPRINGFIELD...AVON...TABOR...
YANKTON
531 PM CST SAT JAN 3 2015
...SPECIAL WEATHER STATEMENT...
A BAND OF MODERATE SNOW HAS DEVELOPED ACROSS SOUTHEAST SOUTH
DAKOTA...EXTENDING INTO SOUTHWEST MINNESOTA. THE FALLING SNOW
COUPLED WITH 25 TO 40 MPH WINDS...IS CREATING BLIZZARD CONDITIONS
WITH VISIBILITIES LESS THAN A QUARTER MILE FOR MANY AREAS. HOWEVER
WITH THE SNOWFALL MOVING FAIRLY RAPIDLY TO THE SOUTHEAST...IT
APPEARS THAT THE BLIZZARD CONDITIONS WILL ONLY LAST FOR A COUPLE
OF HOURS INTO EARLY SATURDAY EVENING. IT WILL REMAIN QUITE BREEZY
ALL NIGHT...HOWEVER MUCH OF THE BLIZZARD CONDITIONS IS DUE TO
FALLING SNOW...AND IT IS ANTICIPATED THAT ONCE THE SNOW ENDS...
VISIBILITIES WILL IMPROVE DESPITE THE WINDY CONDITIONS. USE
EXTREME CAUTION IF TRAVELING EARLY THIS EVENING.
Blizzard, Dixon
- When
- January 3, 7:00 PM CST to January 4, 12:30 AM CST
- Where
- Dixon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.493, -96.868 (the zone’s center; the record gives no point)
Snowfall of 1 to 3 inches while winds were gusting to over 40 mph caused widespread near zero visibilities during much of the evening of January 3rd. Travel in open areas was temporarily brought to a halt.
Blizzard, Dakota
- When
- January 3, 7:00 PM CST to January 4, 12:30 AM CST
- Where
- Dakota forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.391, -96.564 (the zone’s center; the record gives no point)
Snowfall of 1 to 3 inches while winds were gusting to over 40 mph caused widespread near zero visibilities during much of the evening of January 3rd. Travel in open areas was temporarily brought to a halt.
Winter Weather, Dixon
- When
- January 4, 12:30 AM CST to 3:00 AM CST
- Where
- Dixon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.493, -96.868 (the zone’s center; the record gives no point)
Strong winds accompanying decreasing snowfall resulted in areas of blowing snow with visibility reduced to less than a mile in places after blizzard conditions abated.
Winter Weather, Dakota
- When
- January 4, 12:30 AM CST to 3:00 AM CST
- Where
- Dakota forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.391, -96.564 (the zone’s center; the record gives no point)
Strong winds accompanying decreasing snowfall resulted in areas of blowing snow with visibility reduced to less than a mile in places after blizzard conditions abated.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, January 3, 2015$802,000 · EF2 · 29 events
- Flood in Illinois, January 3 to 5, 20151 death · $40,000 · 1 event
- Flash Flood in Indiana, January 3, 20151 death · $20,000 · 1 event
- Marine High Wind in Hawaiian Waters, January 3, 20151 death · 1 injured · 50 kt wind · 1 event
- Cold in Illinois, January 3, 20151 death · 1 event
- Rip Current in Puerto Rico, January 3 to 7, 20151 death · 1 event
- Cold in Minnesota, January 3, 20151 death · 1 event
- Winter Storm and Winter Weather in Vermont, January 3 to 4, 2015$95,000 · 16 events
- Damaging Winds in Louisiana, January 3, 2015$53,000 · 55 kt wind · 14 events
- Tornadoes and Flash Flooding in Alabama, January 3, 20151 injured · EF1 · 16 events
- Ice Storm and Winter Storm in Washington, January 3 to 5, 201530 events
- Heavy Snow in Idaho, January 3 to 5, 201528 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555713, 555714, 555715, 555716.